Alert archive / Massachusetts / Flood Watches in 2019

Flood Watch 3, NWS Boston/Norton, MA

October 9, 20197 counties in Massachusetts

NWS Boston/Norton, MA issued this flood watch at Oct 9, 2019, 3:36 AM EDT for 7 counties in Massachusetts. It took effect at Oct 9, 2019, 8:00 PM EDT. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Oct 9, 2019, 3:36 AM EDT (07:36 UTC)
In effect from
Oct 9, 2019, 8:00 PM EDT
Expired
Oct 10, 2019, 9:25 PM EDT
In force
25 hr
Issued by
NWS Boston/Norton, MA
Flood severity
None

Counties Barnstable County, MA, Bristol County, MA, Dukes County, MA, Nantucket County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA

The radar

The Boston radar (KBOX), 38 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 00:00Z, 7.6 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 00:00Z on 2019-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 00:00Z on 2019-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this flood watch went out at Oct 9, 1:54 AM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Oct 9, 1:54 AM EDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
154 AM EDT Wed Oct 9 2019

.SYNOPSIS...
High pressure builds across northern New England tonight, then
will stall from southern Quebec into northern Maine and New
Brunswick around mid to late this week. An ocean storm will
develop off the mid Atlantic coast, then slowly shift north
through late this week. This low will strengthen as it
approaches, bringing rain and strong onshore winds from
Wednesday through Friday, with significant marine impacts
expected. Improving weather over this weekend with another
potential wet weather system for early next week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
150 AM update...
Northern edge of light rain up to MVY/ACK and latest hi-res
guidance sources bring the rain up to the south coast toward
daybreak so adjusted PoPs accordingly.

Previous discussion...

Northern edge of rain shield approaching ACK late this evening.
00z CHH sounding still shows plenty of dry air below 700 mb
that needs to be overcome. Cross sections show the low levels
moistening around 06z at ACK with moisture pushing north across
Cape Cod toward 12z. Best chance of rain overnight will be
confined to Cape/Islands and particularly at ACK. Increasing NE
winds along the coast overnight with gusts to 25-35 mph
developing, strongest over the Islands. Lows will range from
the 40s in the interior to low/mid 50s in the coastal plain

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
12Z model suite signaling a rather strong ocean storm
developing during this timeframe. Will see NE winds gusting up
to 40 mph with some higher gusts possible along the immediate E
coast from the South Shore down to Cape Cod and the islands.

At this point, looks like the area of rain will continue to
slowly push N as the ocean storm slows its northern progress
while the high to the N anchors across northern Maine into the
St Lawrence Seaway. With the continued onshore fetch, will see
locally heavy rainfall mainly across E RI, SE Mass to Cape Cod
and the islands mainly from midday Wednesday through at least
Wednesday night.

NE winds will continue to increase, especially Wednesday night
as the low continues to strengthen. Rain will fall heavily at
times from about the Boston to Providence corridor south and
east, with the potential of 0.5 to around 1 inch of rainfall Wed
night, highest across Cape Cod and the islands.

With the onshore winds and rainfall, expect temps to only reach
from 55 to around 60, running up to 5 degrees below seasonal
levels.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
*/ Highlights...

 - Wobbling offshore ocean storm system
 - Potential lashing winds and rain
 - Coastal concerns with building waves, beach erosion
 - Marine hazards, dangerous boating conditions
 - Low confidence on specifics, details below

*/ Overview...

We continue to monitor a long duration coastal storm approaching
southern New England. Still some question on where exactly this
storm will stall, and how much wobble there will be around this
position once it does. Confidence is growing for at least some
wind and rain impacts, particularly across southeast MA,
southern RI and the adjacent coastal waters. This will most
likely be a dangerous storm for mariners on the southern coastal
waters.

At this juncture, the most likely outcome should be 20-30 mph
sustained winds with higher gusts up to 45-60 mph. The
strongest winds are expected to be across the Cape and Islands
sometime late Wednesday night into Thursday night. Rainfall of
2-4 inches is expected across the Cape and islands, with the
threat of much higher rainfall. This will depend upon how close
this low pressure actually gets to our region.

A blocking high pressure over the Maritimes should finally move
far enough away from our region later this weekend, which will
finally release this low pressure into the North Atlantic. Drier
weather should result late this weekend into early next week.

Below normal temperatures most of this week, trending to near
normal Sunday into next Tuesday.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday/...

Through 12z...VFR cigs, lowering to MVFR over the Islands.
Northern edge of light rain lifting north from the Islands and
reaching south coast 10-12z.

Today...High confidence.
Lowering cigs to MVFR/IFR spreading north across the coastal
plain as rain gradually lifts north through the day. Lowest cigs
this afternoon across RI and SE MA with VFR cigs persisting over
western MA. Widespread rainfall in the coastal plain to the
south coast with occasional light rain reaching northern and
western MA this afternoon. Increasing NE winds with gusts 25-30
kt along the coast and up to 35 kt over the Islands.

Tonight and Thursday...High confidence.
MVFR/IFR conditions with bands of heavy rainfall focused across
RI and eastern MA with lighter rain back over the interior. NE
gusts 25-35 kt across RI and eastern MA, with 40-50 kt gusts
developing over Cape/Islands.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Thursday Night through Sunday/...

Thursday Night: Mainly MVFR, with areas IFR possible. Strong
winds with gusts up to 45 kt. RA, patchy FG.

Friday: Mainly MVFR, with areas IFR possible. Strong winds with
local gusts up to 40 kt. RA.

Friday Night: MVFR/IFR conditions possible. Windy with gusts up
to 35 kt. Chance SHRA.

Saturday: Mainly VFR, with local IFR possible. Breezy. Chance
SHRA.

Saturday Night: Mainly VFR, with local MVFR possible. Slight
chance SHRA.

Sunday: VFR.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday/...Moderate confidence.

Through Tonight...
Expect NE winds to increase with gusts up to 25-35 kt, highest
across the southern open waters. Seas will build up to 5-9 ft,
highest on the southern outer waters after midnight. Scattered
showers move into the southern waters, by around midnight, with
local visibility restrictions.

Wednesday and Wednesday night...
NE winds gusting up to 30-40 kt and seas up to 8 to 14 kt,
highest Wed night across the southern waters to E of Cape Cod.
Visibility restrictions across the waters Cape Cod to the
southern outer waters, with areas at or below 1NM from Cape Cod
southward Wed night.

Outlook /Thursday Night through Sunday/...Moderate confidence.

Thursday: Low risk for storm force winds with gusts up to
50 kt. Rough seas up to 22 ft. Rain, patchy fog. Local
visibility 1 nm or less.

Thursday Night: Low risk for storm force winds with gusts up to
50 kt. Rough seas up to 22 ft. Rain, patchy fog. Visibility
1 to 3 nm.

Friday: Moderate risk for gale force winds with gusts up to
40 kt. Rough seas up to 21 ft. Rain.

Friday Night: Strong winds with gusts up to 35 kt. Rough seas
up to 19 ft. Rain showers likely.

Saturday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Rough seas up to 13 ft. Chance of rain showers.

Saturday Night: Winds less than 25 kt. Rough seas up to 12 ft.
Slight chance of rain showers.

Sunday: Winds less than 25 kt. Rough seas up to 10 ft.

&&

.TIDES/COASTAL FLOODING...
Global models and Hi Res NAM continue to trend farther north and
stronger with vertically stacked ocean storm Wed thru Sat.  Models
have low bottoming out around 995 mb and stalling near or just south
of the 40N/70W benchmark Thursday.  This combined with a 1030+ mb
high over the Maritimes will generate a very strong low level jet
(925 mb) of 70-75 kts tracking very close or just offshore to Cape
Cod and the Islands Thu and Fri. This would translate to onshore NE
gales at the surface occurring over multiple tide cycles (Thu and
Fri). In addition this strong wind field will be acting on a very
long fetch across Georges Bank into the eastern MA waters. This will
generate very large long period waves that typical verify higher
than model guidance.

New 12z Hi Res SWANnam offering 20-25 kt seas just offshore of Cape
Cod and Nantucket Thursday evening. The ECMWF wave model is even
more extreme with 35-40 ft seas! Fortunately astro tides are low
throughout the event, about 9.5 feet for Boston (flooding begins
around 12.3 ft) and about 3.2 ft at Nantucket (flooding begins
around 5 ft).

The Thursday evening high tide is the first tide cycle of concern.
The new 12z ETSS and ESTOFS surge modelS only generating 1-2ft storm
surge Thu evening. However looking at the Stevens Institute of
Technology surge ensembles, there are multiple members showing a
storm tide of over 12 ft at Boston and over 5 ft at Nantucket! This
is concerning given recent upward trends and duration of event with
each tide cycle not completely draining seaward given onshore gales.
Therefore will follow a blend here given the time range is still 48
hrs out.

Thus given some of the guidance supports water levels approaching
flood stage combined with large wave action ontop of the surge there
is 30-60% chance of moderate coastal flooding and significant
erosion. Thankfully low astro tides will preclude this storm from
being a major event. Nevertheless enough potential impact here to
justify a Coastal Flood Watch for Nantucket, Cape Cod and Plymouth
county for the risk of moderate coastal flooding and erosion. Will
hold off on a watch for Boston to the MA/NH border given uncertainty
on northward extent of low level jet. Later shifts can reassess
model trends. For now will focus the watch in the area of greatest
risk/highest probability.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Coastal Flood Watch from Thursday evening through late
     Thursday night for MAZ019-022>024.
     High Wind Watch from Thursday morning through late Thursday
     night for MAZ022>024.
RI...High Wind Watch from Thursday morning through late Thursday
     night for RIZ008.
MARINE...Storm Watch from Thursday morning through late Thursday night
     for ANZ232>235-237-254>256.
     Gale Watch from Thursday morning through late Thursday night
     for ANZ230-231-236-250-251.

&&

SYNOPSIS...Belk/EVT
NEAR TERM...KJC
SHORT TERM...EVT
LONG TERM...Belk
AVIATION...Belk/KJC
MARINE...Belk/EVT
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Oct 8, 4:52 PM EDT, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
452 PM EDT Tue Oct 8 2019

CTZ002>004-MAZ002>006-008>013-017-018-026-RIZ001>005-092100-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
452 PM EDT Tue Oct 8 2019

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts and northern
Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ007-014>016-020-021-RIZ006-007-092100-
Eastern Essex MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Southern Bristol MA-Southern Plymouth MA-
Washington RI-Newport RI-
452 PM EDT Tue Oct 8 2019

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts and southern
Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday into Friday...

An offshore ocean storm will pose threats and impacts for coastline
communities. Strong east to northeast winds and rain, building
waves, there is the potential for beach erosion along the coast and
interior localized flooding. Strong to damaging winds may cause power
outages due to downed trees and large limbs.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ022>024-092100-
Barnstable MA-Dukes MA-Nantucket MA-
452 PM EDT Tue Oct 8 2019

...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH LATE
THURSDAY NIGHT...
...COASTAL FLOOD WATCH IN EFFECT FROM THURSDAY EVENING THROUGH LATE
THURSDAY NIGHT...

This Hazardous Weather Outlook is for Cape Cod, Nantucket and
Martha's Vineyard.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Watch.
   Coastal Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RIZ008-092100-
Block Island RI-
452 PM EDT Tue Oct 8 2019

...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH LATE
THURSDAY NIGHT...

This Hazardous Weather Outlook is for southern Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ019-092100-
Eastern Plymouth MA-
452 PM EDT Tue Oct 8 2019

...COASTAL FLOOD WATCH IN EFFECT FROM THURSDAY EVENING THROUGH LATE
THURSDAY NIGHT...

This Hazardous Weather Outlook is for southeastern Massachusetts.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ232>235-237-254>256-092100-
Nantucket Sound-Vineyard Sound-Buzzards Bay-Rhode Island Sound-
Block Island Sound-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
452 PM EDT Tue Oct 8 2019

...STORM WATCH IN EFFECT FROM THURSDAY MORNING THROUGH LATE THURSDAY
NIGHT...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-231-236-250-251-092100-
Boston Harbor-Cape Cod Bay-Narragansett Bay-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
452 PM EDT Tue Oct 8 2019

...GALE WATCH IN EFFECT FROM THURSDAY MORNING THROUGH LATE THURSDAY
NIGHT...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

Wednesday into Friday...

There is the risk of gale force winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 3:16 AM EDTHigh Wind WarningBOXBarnstable, Dukes, Nantucket42 hr
Oct 9, 3:16 AM EDTWind AdvisoryBOXBarnstable, Bristol, Dukes, Essex, Nantucket, Norfolk and 1 more69 hr
Oct 9, 3:18 AM EDTGale WarningBOX3 days
Oct 9, 3:18 AM EDTStorm WarningBOX48 hr
Oct 9, 3:28 AM EDTCoastal Flood AdvisoryBOXNantucket33 hr

Nearby

Flood Watches in Massachusetts, 2019Every flood watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.